Montana, 2019Hail in Montana, June 26, 2019
June 26, 2019 · NWS MSO · 2 events in 1 county or zone
Strong wind shear and abundant instability brought severe thunderstorms during the afternoon hours of the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind shear and abundant instability brought severe thunderstorms during the afternoon hours of the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 26, 1:22 PM MST, 42 minutes earlier.
Area forecast discussion, Jun 26, 1:22 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
222 PM MDT Wed Jun 26 2019
...STRONG THUNDERSTORMS ACROSS NORTHERN ROCKIES THIS EVENING...
.DISCUSSION...A round of strong to severe thunderstorms is
anticipated this afternoon and early evening across western
Montana and north central Idaho. Storms are currently developing
over the higher terrain of southwest Montana and north central
Idaho and will move northward with time through west central and
northwest Montana. Storms developing across eastern Washington
and northeast Oregon will move into the Camas Prairie later this
evening. The primary storm concerns include gusty winds in excess
of 40 mph and large hail. A few showers and thunderstorms could
continue overnight into Thursday morning across northwest Montana.
Thursday will be another active thunderstorm day across the
Northern Rockies. Convective weather models suggest that strong to
severe thunderstorms may develop, particularly just west of the
Continental Divide in the upper Blackfoot River drainages (e.g.,
Ovando, Avon). These thunderstorms will then drift northeast and
east of the Divide (and likely further intensify). The main
weather threats from these storms will be small hail and erratic,
gusty winds, however there is a small threat of damaging hail and
wind gusts.
Shower and thunderstorm potential will remain elevated for the
Northern Rockies on Friday, however storm intensity during the
afternoon is anticipated to be lower than today or Thursday. Also,
most thunderstorms on Friday afternoon will remain over high
terrain.
Model ensembles are trending toward an increasingly dry pattern
over the Northern Rockies on Saturday and Sunday. Daytime
temperatures will trend upward Saturday to Sunday, approaching
more seasonal readings.
Model ensembles suggest that the closed low pressure circulation
responsible for the recent thunderstorm scenario over the Northern
Rockies, will move inland and approach the Northern Rockies late
next week. Shower and thunderstorm potential will slowly increase
throughout next week, until the cold core of the low pressure
moves overhead. If the low moves over the Northern Rockies, it
could result in significant and widespread precipitation for the
region. Also, snow levels may drop to 7500 feet briefly on Friday
morning across the Glacier Park region. We will be watching this
scenario closely.
&&
.AVIATION..Scattered showers and thunderstorms have developed
across southwest Montana and north central Idaho. These storms
will move northward with time through northwest Montana later this
evening. KBTM, KMSO, and KSMN will see chances for thunderstorms
through 27/0000z. The primary concerns with thunderstorm activity
will be gusty winds in excess of 40 mph along with large hail. A
few showers and thunderstorms will continue across northwest
Montana tonight into Thursday morning. Valley areas that see
rainfall associated with thunderstorm activity this evening will
be prone to the development of valley fog tonight into Thursday
morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jun 26, 12:59 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
159 PM MDT Wed Jun 26 2019
IDZ006-MTZ006-262030-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
159 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO AND
SOUTHWESTERN RAVALLI COUNTIES UNTIL 230 PM MDT/130 PM PDT/...
At 158 PM MDT/1258 PM PDT/, Doppler radar was tracking a strong
thunderstorm 35 miles southwest of Conner, or 47 miles southwest of
Hamilton, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Idaho
and southwestern Ravalli Counties.
LAT...LON 4564 11477 4571 11495 4593 11465 4583 11435
TIME...MOT...LOC 1958Z 225DEG 28KT 4572 11479
Special weather statement, Jun 26, 1:11 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
211 PM MDT Wed Jun 26 2019
MTZ004-262045-
Lower Clark Fork Region MT-
211 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL AND WEST
CENTRAL MISSOULA COUNTIES UNTIL 245 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Tarkio, or 26 miles southeast of Superior, moving
northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cyr.
LAT...LON 4679 11464 4683 11472 4702 11460 4693 11438
TIME...MOT...LOC 2011Z 216DEG 13KT 4685 11463
Special weather statement, Jun 26, 1:23 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
223 PM MDT Wed Jun 26 2019
MTZ006-262100-
Bitterroot/Sapphire Mountains MT-
223 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANITE COUNTY UNTIL
300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Philipsburg, or 24 miles east of Hamilton, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Granite County.
LAT...LON 4625 11363 4627 11373 4645 11362 4640 11343
TIME...MOT...LOC 2022Z 209DEG 17KT 4629 11365
Special weather statement, Jun 26, 1:43 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
243 PM MDT Wed Jun 26 2019
MTZ004-262115-
Lower Clark Fork Region MT-
243 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL AND WEST
CENTRAL MISSOULA COUNTIES UNTIL 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 22 miles southeast of Superior, moving northeast at 20
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alberton and Cyr.
LAT...LON 4690 11452 4693 11465 4710 11457 4704 11440
TIME...MOT...LOC 2043Z 202DEG 15KT 4695 11457
Special weather statement, Jun 26, 1:46 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
246 PM MDT Wed Jun 26 2019
MTZ006-007-262115-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
246 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 315
PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Philipsburg, or 23 miles southwest of Drummond,
moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maxville.
LAT...LON 4632 11340 4638 11354 4661 11346 4655 11312
TIME...MOT...LOC 2046Z 203DEG 14KT 4640 11343
Special weather statement, Jun 26, 1:50 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
250 PM MDT Wed Jun 26 2019
IDZ006-MTZ005-006-262130-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
250 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO AND WEST CENTRAL
RAVALLI COUNTIES UNTIL 330 PM MDT/230 PM PDT/...
At 250 PM MDT/150 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Darby, or 23 miles southwest of
Hamilton, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Darby, Charlos Heights and Como.
LAT...LON 4586 11430 4591 11455 4620 11438 4612 11399
TIME...MOT...LOC 2050Z 226DEG 20KT 4596 11441
Hail, Ravalli
- When
- June 26, 2:04 PM MST to 2:30 PM MST
- Where
- Ravalli County, 3.83 mi NW of Darby
- Measured
- 1 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 46.062, -114.231
Hail stones from penny to nickle size still on the ground a day after the thunderstorm passed through. Minor damage to tree leaves and plants also noted.
Hail, Ravalli
- When
- June 26, 2:34 PM MST to 2:45 PM MST
- Where
- Ravalli County, 6.1 mi ESE of Grantsdale
- Measured
- 1.25 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 46.170, -114.030
Hail drifted up to two feet deep off of roofs with some minor vegetation damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, June 26, 2019$195,000 · 50 kt wind · 20 events
- Flash Flood and Flood in Missouri, June 26, 2019$60,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Winds in Kentucky, June 26 to 28, 2019$35,000 · 55 kt wind · 19 events
- Flash Flood and Hail in Kentucky, June 26 to 27, 2019$55,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Tennessee, June 26 to 27, 2019$28,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Georgia, June 26 to 27, 2019$32,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Illinois, June 26 to 30, 20192 in hail · 20 events
- Damaging Winds in New York, June 26, 2019$21,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 26, 2019$17,000 · 50 kt wind · 5 events
- Damaging Winds in New York, June 26, 201983 kt wind · 15 events
- Damaging Winds in Oregon, June 26, 2019$18,000 · 52 kt wind · 2 events
- Flash Flood and Flooding in Indiana, June 26 to 27, 20191 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 827099, 827111.